Montana, 2011Lightning Strike in Montana, June 11, 2011
June 11, 2011 · NWS BYZ · 1 event in 1 county or zone
Carbon County officials reported that a rancher was struck and killed by lightning in the Pryor Mountains. The Sheriff's department said a 54-year-old man was rounding up cattle for branding at a ranch about 12 miles east of Bridger when he and his horse were struck about 1:30 pm on June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Carbon County officials reported that a rancher was struck and killed by lightning in the Pryor Mountains. The Sheriff's department said a 54-year-old man was rounding up cattle for branding at a ranch about 12 miles east of Bridger when he and his horse were struck about 1:30 pm on June 11th. The man and his horse died at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 11, 8:31 AM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 11, 8:31 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
931 AM MDT SAT JUN 11 2011
.SHORT TERM...VALID FOR TDY AND SUN...
ONLY MINOR ADJUSTMENTS NEEDED FOR THE MORNING UPDATE. INCREASED
WIND FORECASTS FOR FALLON AND CARTER COUNTIES THIS
AFTERNOON/EVENING AS MIXING TAPS INCREASINGLY STRONG LOW-LEVEL
FLOW. SHOWERS/THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON. SOME OF THESE STORMS COULD TURN SEVERE THIS
AFTERNOON/EVENING GENERALLY FROM ROSEBUD/TREASURE COUNTIES EAST.
LARGE HAIL AND STRONG WINDS APPEAR TO BE THE MAIN THREATS. COULD
SEE AN ISOLATED TORNADO CLOSER TO THE DAKOTA BORDER GIVEN
INCREASING LOW-LEVEL SHEAR AND LOW LCLS. WILL TAKE A CLOSER LOOK
AT THE REST OF THE FORECAST FOR THE AFTERNOON PACKAGE. BRS
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MADE ONLY MINOR CHANGES TO THE EXTENDED PERIOD TO CLEAN UP BORDERS
A BIT. THE EXTENDED PERIOD CONTINUES TO LOOK UNSETTLED...BUT
MODELS BEGIN TO DIVERGE IMMEDIATELY MONDAY. BOTH MODELS DO SEEM
TO FAVOR SOME DEGREE OF RIDGING WEDNESDAY...BUT TIMING AND
AMPLIFICATION ARE BOTH QUESTIONABLE. ONLY OPTION AT THIS POINT
APPEARS TO STICK WITH PERSISTENCE...AND HANG ONTO GOING NUMBERS
FROM WHEN MODELS SEEMED IN FAIR AGREEMENT. SO MAINTAINED GOING LOW
POPS THROUGH THE PERIOD...AND CONTINUED THEM INTO NEW
PERIODS...FAVORING THE OVERALL PATTERN OF THE BROAD UPPER-
LEVEL TROF SETTLING INTO THE WESTERN CONUS. PROGS STILL SUPPORT
ANOTHER DEEP UPPER LOW LATE NEXT WEEK...BUT KEEP BEST FORCING AND
PRECIP POTENTIAL NORTH.
AS FOR TEMPS...HAVE KEPT MAINLY GOING TEMPS IN PLACE. CONSULTED CONSALL
AND BCCONSALL GUIDANCE...FOR SOME DIRECTION ONE DIRECTION OF
ANOTHER. GENERALLY LEANED TOWARD BC...EXPECTING COOLER TEMPS DUE
TO SHOWER POTENTIAL/PERSPECTIVE CLOUD COVER. CONSIDERED CONSALL
FOR WEDNESDAY WITH RIDGING...BUT JUST LOOKED TOO WARM. TEMPS
SHOULD SHOULD APPROACH SEASONAL VALUES BY THE MID WEEK...THEN
COOL WELL BELOW TOWARD THE WEEKEND...AS AN OVERALL TREND. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY. ISOLATED SHOWERS WILL
BE POSSIBLE FOR THE REST OF THE MORNING. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON/EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE GENERALLY EAST OF KBIL.
TERMINALS IMPACTED INCLUDE KMLS AND KBHK. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 071 050/070 051/072 051/072 050/075 049/071 048/065
5/T 44/T 23/T 43/T 22/T 22/T 33/T
LVM 068 043/069 044/069 046/070 045/073 044/069 044/063
5/T 54/T 23/T 43/T 23/T 34/T 33/T
HDN 075 050/074 051/075 051/074 051/078 049/074 048/068
4/T 44/T 33/T 43/T 22/T 22/T 33/T
MLS 073 052/073 053/073 053/072 052/076 052/074 050/067
4/T 54/T 33/T 43/T 22/T 22/T 33/T
4BQ 075 052/075 053/076 053/074 052/077 051/076 049/070
4/T 44/T 33/T 43/T 22/T 22/T 33/T
BHK 070 051/073 052/072 052/071 051/073 050/073 048/066
4/T 54/T 42/T 43/T 22/T 22/T 33/T
SHR 073 047/072 048/073 048/071 048/075 047/073 046/066
3/T 43/T 33/T 43/T 22/T 22/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 11, 4:33 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
533 AM MDT SAT JUN 11 2011
MTZ028>042-056>058-063>068-WYZ098-099-121145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
533 AM MDT SAT JUN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY WITH
STORMS INTENSIFYING AS THEY APPROACH SOUTHEAST MONTANA. STORMS
COULD BECOME SEVERE THIS AFTERNOON OVER SOUTHEAST MONTANA CAPABLE
OF PRODUCING HAIL AND STRONG WINDS.
FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND
TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE
YELLOWSTONE FROM NEAR FORSYTH TO MILES CITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY...WITH A CHANCE FOR
SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MONTANA.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NEXT
WEEK. SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING HIGH.
PEOPLE WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT FOR
RISING WATER LEVELS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 11, 12:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
127 PM MDT SAT JUN 11 2011
MTZ029-030-035-112000-
MUSSELSHELL MT-TREASURE MT-YELLOWSTONE MT-
127 PM MDT SAT JUN 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELLOWSTONE...
EXTREME NORTHWESTERN TREASURE AND EXTREME EASTERN MUSSELSHELL
COUNTIES UNTIL 200 PM MDT...
AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF MELSTONE...OR 30 MILES EAST OF
ROUNDUP...MOVING EAST AT 15 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY
RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN MUSSELSHELL...EXTREME NORTHEASTERN YELLOWSTONE AND EXTREME
NORTHWESTERN TREASURE COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4648 10775 4648 10766 4647 10765 4627 10759
4628 10794 4641 10798 4650 10776
TIME...MOT...LOC 1925Z 264DEG 10KT 4636 10789Lightning, Carbon
- When
- June 11, 12:30 PM MST
- Where
- Carbon County, 7.81 mi ENE of Wade
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.210, -108.700
Carbon County officials reported that a rancher was struck and killed by lightning in the Pryor Mountains. The Sheriff's department said a 54-year-old man was rounding up cattle for branding at a ranch about 12 miles east of Bridger when he and his horse were struck about 1:30 pm on June 11th. The man and his horse died at the scene.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Missouri, June 11, 20112 injured · $475,000 · 70 kt wind · 2 events
- Tornadoes and Hail in Oklahoma, June 11, 2011$172,000 · EF1 · 12 events
- Tornado and Hail in Oklahoma, June 11, 2011$101,000 · EF0 · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2011$110,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 11, 2011$44,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 11, 2011$33,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 11, 2011$50,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 11, 2011$55,000 · 1 in hail · 7 events
- Tornado and Hail in Montana, June 11 to 12, 2011EF1 · 12 events
- Tornadoes and Hail in Texas, June 11, 2011$20,000 · EF0 · 19 events
- Hail and Damaging Winds in Kansas, June 11, 20111.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, June 11, 2011$21,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332755.